Transient athetosis induced by tiagabine

Mario Tombini, Loredana Pacifici, Francesco Passarelli, Paolo M. Rossini

Research output: Contribution to journalArticlepeer-review

Abstract

Movement disorders have been reported with use of different antiepileptic drugs (AEDs). We report a 32-year-old woman, affected by a symptomatic focal drug-resistant epilepsy and a mild hemiparesis, with acute athetoid movements, transiently linked to increasing tiagabine (TGB) therapy. To our knowledge, no other cases of acute athetosis related to TGB have been reported to date. However, we cannot rule out the possibility that involuntary movements were induced by an interaction between TGB and concomitant AEDs, in particular phenobarbital (PB), possibly by increasing GABAergic transmission. We hypothesize that the presence of a static encephalopathy may have influenced the kind of extrapyramidal side effect induced by TGB in our patient, leading to athetosis.

Original languageEnglish
Pages (from-to)799-800
Number of pages2
JournalEpilepsia
Volume47
Issue number4
DOIs
Publication statusPublished - Apr 2006

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Fingerprint

Dive into the research topics of 'Transient athetosis induced by tiagabine'. Together they form a unique fingerprint.

Cite this